Texas, 2013

Drought in Texas, November 1 to 30, 2013

November 1 to 30, 2013 · NWS EWX · 7 events in 7 counties and zones

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 31, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 31, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 PM CDT THU OCT 31 2013

.AVIATION...
LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH FRIDAY MORNING
AS A WEAK SURFACE HIGH PRESSURE OVER CENTRAL TEXAS SHIFTS TO THE
SOUTHEAST. A WEAK AND DRY COLD FRONT IS EXPECTED TO PUSH ACROSS
SOUTH CENTRAL TEXAS LATE FRIDAY MORNING INTO THE AFTERNOON HOURS
AND PRODUCE MODERATE NORTHWEST TO NORTH WINDS WITH GUSTS UP TO 18
KNOTS ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. EXPECT VFR
CONDITIONS ACROSS ALL AREA TERMINALS FOR THE FORECAST CYCLE.

&&

.PREV DISCUSSION... /ISSUED 817 PM CDT THU OCT 31 2013/

UPDATE...
A WEAK SURFACE RIDGE OF HIGH PRESSURE HAS BUILT SOUTHWARD ACROSS
SOUTH CENTRAL TEXAS THIS EVENING IN THE WAKE OF THE FRONTAL
PASSAGE. THE UPPER LEVEL TROF AXIS WAS ALSO LOCATED OVER THE
GULF...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DIMINISHING WINDS
AND CLEAR SKIES WILL LEAD TO GOOD RADIATIONAL COOLING OVERNIGHT.
LOWS WILL RANGE FROM THE LOWER AND MID 40S ACROSS THE HILL COUNTRY
TO UPPER 50S SOUTHWEST. CURRENT FCST ON TRACK WITH ONLY MINOR
CHANGES TO THE SKY GRIDS. THE NEXT SIGNIFICANT RAIN EVENT LOOKS
TO BE AROUND WEDNESDAY OF NEXT WEEK. THE SLOWER ECMWF IS THE
MODEL OF CHOICE FOR THIS NEXT EVENT.

PREV DISCUSSION... /ISSUED 616 PM CDT THU OCT 31 2013/

AVIATION...
/00Z TAFS/
EXPECT A CLEAR NIGHT WITH MOSTLY SUNNY SKIES ON FRIDAY.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING AS A WEAK
SURFACE HIGH PRESSURE OVER CENTRAL TEXAS SHIFTS TO THE SOUTHEAST.
A WEAK AND DRY COLD FRONT IS EXPECTED TO COME ACROSS SOUTH CENTRAL
TEXAS LATE FRIDAY MORNING INTO THE AFTERNOON HOURS AND PRODUCE
LIGHT TO MODERATE NORTHWEST TO NORTH WINDS.

PREV DISCUSSION... /ISSUED 339 PM CDT THU OCT 31 2013/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A MUCH QUIETER WEATHER PATTERN IS IN STORE THROUGH THE SHORT TERM
PORTION OF THE FORECAST. A COLD FRONT HAS PASSED THROUGH ALL OF
SOUTH CENTRAL TEXAS AND SURFACE HIGH PRESSURE WILL REMAIN INTACT
OVERNIGHT. MUCH DRIER AIR FILTERS IN FROM THE WEST AS WINDS
GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. SKIES WILL REMAIN
MOSTLY CLEAR AND WITH THE DRY AIR AND LIGHT WINDS IN PLACE...
TEMPERATURES WILL DROP LOWER 40S TO LOWER 50S ACROSS MOST AREAS.
ANOTHER COLD FRONT DROPS INTO THE REGION LATE FRIDAY AFTERNOON AND
EVENING...BUT WE DO NOT EXPECT ANY SIGNIFICANT COOLING BEHIND THE
FRONT.

LONG TERM (SATURDAY THROUGH THURSDAY)...
DRY WEATHER AND SEASONAL HIGH TEMPERATURES WILL START THE LONG TERM
PORTION OF THE FORECAST THIS SATURDAY. SURFACE HIGH PRESSURE REMAINS
INTACT THROUGH MOST OF THE DAYTIME HOURS SATURDAY. AS THE SURFACE
HIGH WEAKENS AND MOVES EAST SATURDAY NIGHT...SOUTHEAST TO EASTERLY
WINDS WILL RETURN TO SOUTH CENTRAL TEXAS BY SUNDAY MORNING.
MEANWHILE... AN UPPER TROUGH WILL BE IN THE EARLY STAGES OF
DEVELOPMENT OVER THE WESTERN U.S. IN ADDITION... THE MEDIUM RANGE
MODELS CONTINUE TO SHOW A TROPICAL SYSTEM IN THE EASTERN
PACIFIC...SOUTH OF THE BAJA PENINSULA. GIVEN THE EXPECTED MOIST
SOUTHWESTERLY FLOW ALOFT ALONG WITH RETURN LOW-LEVEL SOUTHERLY
FLOW OFF THE GULF...A RAPID INCREASE IN MOISTURE IS EXPECTED
BEGINNING SUNDAY AND ESPECIALLY MONDAY. CAN/T RULE OUT SOME
ISOLATED SHOWERS OVER WESTERN VAL VERDE COUNTY ON SUNDAY...WITH
LIGHT SHOWERS SPREADING EAST ACROSS MOST OF SOUTH CENTRAL TEXAS
SUNDAY NIGHT. SOUTHWEST FLOW ALOFT CONTINUES TO STRENGTHEN ON
MONDAY AND WITH PLENTY OF MOISTURE IN PLACE...CONCERNS ARE ON THE
INCREASE FOR ANOTHER POSSIBLE HEAVY RAIN EVENT ACROSS SOUTH
CENTRAL TEXAS EARLY NEXT WEEK. RIGHT NOW...THE BEST OPPORTUNITY
FOR RAINFALL APPEARS TO BE ON TUESDAY. IF THE SLOWER ECMWF
VERIFIES...RAINFALL CHANCES WOULD REMAIN HIGH INTO WEDNESDAY AS
WELL. FOR NOW...WE HAVE GIVEN A GOOD UPWARD NUDGE TO PRECIPITATION
CHANCES ON TUESDAY...ESPECIALLY ALONG AND NORTH OF HIGHWAY 71.
RAIN CHANCES HAVE ALSO BEEN RAISED ON WEDNESDAY AS THE SLOWER
ECMWF MODEL IS PREFERRED OVER THE FASTER GFS. A COLD FRONT WILL
MOVE THROUGH LATE WEDNESDAY...BRINGING DRY WEATHER BACK TO THE
REGION ON THURSDAY.

HYDROLOGY...
RECORD FLOODING HAS BEEN OBSERVED ON ONION CREEK AT HIGHWAY 183.
THE STAGE PEAKED AT 40.17 FEET THIS MORNING. THIS EXCEEDS THE
PREVIOUS RECORD LEVEL OF 38 FEET SET ON SEPTEMBER 9 1921 AND JULY
3 1868. FLOODING ON THE SAN MARCOS...GUADALUPE AND COLORADO RIVERS
IS EXPECTED OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  83  50  75  47 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  81  45  74  41 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     48  83  46  75  42 /   0   0   0   0   0
BURNET MUNI AIRPORT            49  80  48  73  42 /   0   0   0   0   0
DEL RIO INTL AIRPORT           52  84  49  76  48 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        47  80  46  73  42 /   0   0   0   0   0
HONDO MUNI AIRPORT             48  86  47  79  43 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        47  81  46  74  42 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   52  82  53  76  46 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       50  84  50  77  46 /   0   0   0   0   0
STINSON MUNI AIRPORT           52  85  51  78  46 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...13
Hazardous weather outlook, Oct 31, 10:55 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 AM CDT THU OCT 31 2013

TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1155 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LOW LEVEL GULF MOISTURE COUPLED WITH UPPER LEVEL PACIFIC MOISTURE AND
DISTURBANCES ALOFT MAY CREATE CONDITIONS CONDUCIVE FOR THE
DEVELOPMENT OF HEAVY RAINS AND FLASH FLOODING TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Bandera

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Edwards

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Gillespie

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Kendall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Kerr

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Real

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

Drought, Val Verde

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

There was no change in the drought status across South Central Texas in November despite most of the region receiving less than normal rainfall. At the end of the month Val Verde County was in extreme (Stage D3) drought category. Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties were in severe (Stage D2) drought category. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Lower San Antonio River basins and below normal (10 to 24 percent) across the Guadalupe, Medina, Nueces and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from October, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was still 53 feet below normal. Medina Lake was again the most affected lake at 87.5 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer dropped during the month and was 28 feet below normal, and 10 feet below the level at the end of November 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville was in stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482875, 482876, 482877, 482878, 482879, 482880, 482881.